Se ha denunciado esta presentación.
Utilizamos tu perfil de LinkedIn y tus datos de actividad para personalizar los anuncios y mostrarte publicidad más relevante. Puedes cambiar tus preferencias de publicidad en cualquier momento.

Heroin and Opioids Update : A Community Public Health and Safety Crisis

2.037 visualizaciones

Publicado el

Heroin and Opioids Update : A Community Public Health and Safety Crisis

Updated July 2018

Publicado en: Noticias y política
  • Earn $500 for taking a 1 hour paid survey! read more... ■■■ http://ishbv.com/surveys6/pdf
       Responder 
    ¿Estás seguro?    No
    Tu mensaje aparecerá aquí
  • Sé el primero en recomendar esto

Heroin and Opioids Update : A Community Public Health and Safety Crisis

  1. 1. A Community Public Health and Safety Crisis Fairfax County, Virginia Updated July 2018
  2. 2. What’s going on? An epidemic of addiction to heroin and other opioids has gripped the nation. Overdose deaths are skyrocketing.  It’s happening throughout Virginia.  It’s happening here. 2
  3. 3. Crisis in Virginia – 2016  1,268 Virginians died from an opioid overdose, including from prescription opioids, heroin, and fentanyl.  Virginia emergency departments reported 10,111 visits for opioid and heroin overdose treatment.  Emergency medical services workers reported 4,076 uses of naloxone, an overdose-reversal drug. 3 (Source: www.vdh.virginia.gov/data/opioid-overdose)
  4. 4. Does it really happen here in Fairfax, with people I know? My loved ones?  Unfortunately, yes.  Between 2014-2016, there were 199 opioid deaths in Fairfax County; more than motor vehicle deaths and gun deaths. Motor vehicle accident and gun deaths have not changed over the past decade but opioid deaths rose substantially over the past three years. 4 Source: Virginia Dept. of Health, Office of the Chief Medical Examiner
  5. 5. Yes, it’s really happening here.  Painkillers are the third most commonly used substance, after alcohol and marijuana, among youth in Fairfax County. More than four percent of 8th, 10th and 12 graders – that’s one in every 22 children – reported non-medical use of painkillers. (Source: Fairfax County Youth Survey)  The proportion of opioid use and overdoses that occur in school aged children and young adults is higher in Fairfax County than elsewhere in the state.(Source: Virginia Department of Health) • In 2016, young people (15-24-year-olds) were seen in emergency departments for overdoses more often than any other age group. (Source: Virginia Department of Health) 5
  6. 6. Yes, it’s really happening here. • There is no “typical” user of opioids. (Source: Virginia Department of Health) • Overdoses and deaths occur in all age groups, are equally common among men and women and occur in all areas of the county. (Source: Virginia Department of Health) • Overdoses are more often fatal in Fairfax than in the rest of the state. We believe this is because of more common use of fentanyl and carfentanil. These drugs are often mixed in with other drugs, including heroin, cocaine, and marijuana. Often, users are unaware that they have been mixed in. There is no sure way to know what is in your non-prescription drugs. (Source: Virginia Fusion Center; local police agency reports) 6
  7. 7. What are opioids?  Opioids act on the brain and produce a euphoric effect.  Often prescribed to relieve pain. Morphine, oxycodone, hydrocodone, tramadol, methadone and fentanyl are all opioids.  The illegal drug, heroin, is also an opioid.  Highly addictive, even lethal, if used improperly. 7
  8. 8. Fentanyl  Fentanyl is used for pain management for Stage 4 cancer patients.  Ten times more potent than heroin.  Lethal dose of pure fentanyl is about the size of a few grains of salt.  From 2014 to 2015, fentanyl encounters more than doubled in the U.S. (from 5,343 to 13,882). 8
  9. 9. Carfentanil  Carfentanil (an opioid tranquilizer used on large animals) has appeared in illegal drug markets in the U.S. and is extremely dangerous for humans.  10,000 times more potent than morphine; 100 times more potent than fentanyl.  Depresses the central nervous system and ability to breathe.  Tiny particles (through nose, mouth, injection) can create life- threatening effects within minutes of exposure.  Carfentanil has been identified in overdose deaths in Fairfax County. 9
  10. 10. What is addiction? • A chronic disease; can lead to death if not treated. • Brain chemistry is altered. • Individual is unable to abstain from the drug; loses ability to control behavior. • Emotional responses become dysfunctional; judgment becomes impaired. 10
  11. 11. Behavioral warning signs • Spends a lot of time alone. • Loss of interest in favorite activities. • Eats a lot more or a lot less than usual. • Emotionally erratic: quickly changes between feeling bad and good. • Seems tired, sad or nervous, cranky – or unusually energetic. • Talks fast, says things that don't make sense. • Sleeps at strange hours. • Misses important appointments. • Neglects personal hygiene. • Has problems at work or school. 11
  12. 12. Risk factors for addiction  Genetic – Person with family member who has addiction is at greater risk.  Environmental – Parents not involved with children, peer use, social settings.  Early use – More likely to develop addiction if use starts when young.  Smoking or injecting – More addictive because drug passes directly into bloodstream and brain without being filtered through liver and other organs. 12
  13. 13. Physical signs of opioid use • Pupils of eyes are small, pinpoints. • Decreased respiration rate. • Sleepy or non-responsive. • No appetite. • Agitated. • Intense flu-like symptoms: nausea, vomiting, sweating, shaking of hands, feet, or head. 13
  14. 14. Behavioral signs of opioid use • Change in attitude/personality • Avoiding contact with family • Change in friends, new hangouts • Change in activities, hobbies, sports • Drop in grades or work performance • Isolation and secretive behavior • Moodiness, irritability, nervousness, giddiness • Stealing or borrowing money; financial issues • Wearing long-sleeved shirts out of season 14
  15. 15. Warning signs of drug use • Missing medications • Burnt or missing spoons or bottle caps • Syringes • Small bags with powder residue • Missing shoe laces or belts 15
  16. 16. If someone overdoses…what to do  If you can’t get a response or you hear a deep snoring sound, don’t assume the person is asleep; this can be a sign of an overdose.  Call 911 immediately. Stay with the person.  Not all fatal overdoses happen quickly; sometimes it can take hours. Action taken during those critical hours can save a life.  If naloxone is available and you’ve been trained to use it, do so. 16
  17. 17. What can I do to help?  Learn the warning signs, be aware.  Address the issue; expect they may deny there is a problem.  Know where to get help and let the person know help is available.  Many are fearful of withdrawal. Let them know that help includes withdrawal management.  Keep the door of communication open. Maintain boundaries.  Speak of addiction as any other disease. 17
  18. 18. What can I do to help?  Clean out your medicine cabinet; dispose of unused, leftover prescriptions safely.  Learn how to dispense naloxone, which reverses effects of opioid/heroin overdoses. To find a Revive class, go to www.fairfaxcounty.gov and search for “revive.” 18
  19. 19. What is Fairfax County doing to help?  The Board of Supervisors convened an Opioid Task Force to address opioid misuse and disorders in our communities. The group is implementing a comprehensive series of strategies to address the issue.  The Fairfax Falls Church Community Services Board has expanded medication-assisted treatment (MAT) and has reduced the wait for residential treatment by 50 percent. MAT combines behavioral therapy and medications to treat substance use disorders. Medication can reduce cravings and withdrawal effects. 19
  20. 20. What is Fairfax County doing to help?  Revive training has expanded to include additional trainings across the county; over 1,300 people have been trained so far. Training is being provided to individuals incarcerated in the Adult Detention Center to help reduce overdose deaths after release when risk is much higher.  A new outreach program targeting various populations and groups at high risk of overdose messaging to wider audiences is being rolled out. 20
  21. 21. Help is here, 24/7. If emergency is immediately life-threatening, call 911. CSB Emergency Services at Merrifield Center – Available 24/7 8221 Willow Oaks Corporate Drive, Fairfax You can come in to the Merrifield Center directly or call first. 703-573-5679 TTY 711 Fairfax Detoxification Center – Available 24/7 703-502-7000 TTY 703-322-9080 21
  22. 22. Think you may need help?  Take a free online, confidential screening, anytime 24/7: http://screening.mentalhealthscreening.org/northern-virginia  Come in person to the Merrifield Center during business hours and talk with our entry and referral staff, Monday through Friday, 9 a.m. to 5 p.m. Youth walk-in evaluations are offered during these times and also until 7 p.m. on Tuesdays.  Or call us at 703-383-8500 TTY 711.  Fairfax Detoxification Center is available 24/7 at 703-502-7000, TTY 703-322-9080. 22

×